Paracetamol poisoning

Overview of Paracetamol poisoning

Paracetamol has been used as an analgesic and antipyretic for many years. It is a common pain reliever and fever reducer that is usually bought over the counter without a prescription.

Sponsored Links

Its toxicity was first noted in the 1960s. It is one of the most common medicines taken by young children in an accidental overdose. Paracetamol is also commonly taken by people in suicide attempts. In UK it is the most common medicine used in suicide attempts and is responsible for approximately 70,000 cases per year. It is also the most common cause of acute liver failure (ALF). 

The recommended adult single dose of paracetamol is two standard 500mg tablets. Research have shown that a single paracetamol overdose is 15g which is roughly obtained from 30 tablets is the common threshold for liver damage.

Sponsored link

Signs and symptoms are as follows:

During the first 24 – 48 hrs the patient may appear well. However nausea and vomiting may occur, especially if taken with alcohol.

During the next 48 – 72 hrs, common symptoms are: anorexia, nausea and vomiting, and right subcostal pain.

The occurrence of severe liver damage and failure is manifested within three days. The symptoms of severe liver damage is repeated vomiting, jaundice, hypoglycaemia, coagulopathy and encephalopathy.     

Death due to paracetamol poisoning    occurs about 4 – 18 days later. Death is rare but when it occurs it is due to liver failure.

Sponsored Links

The first aid measures for paracetamol poisoning are:

The initial treatment for paracetamol overdose is gastrointestinal decontamination. The gastrointestinal decontamination is done through stomach pumping. However, this procedure must be performed within 60 minutes of ingestion as paracetamol absorption from the gastrointestinal tract is complete within two hours under normal circumstances. Apart from this,  activated charcoal can be used to absorb the  paracetamol.

Sponsored link

The treatment of serious paracetamol-induced fulminant liver failure is done through the administration of an antidote like N-acetylcysteine which can prevent the toxic effects of the overdose.

The treatment of paracetamol poisoning is essentially done under medical supervision ideally within 12 hours of the overdose.  However, the treatment can be beneficial up to 24 hours.

The basic first aid measures that can be taken are:

  • Call an ambulance     
  • Do not try to make the patient vomit.     
  • Do not give the patient anything to eat or drink.     
  • Bring the medicine containers to hospital.     
  • Even if the person seems fine, consult the doctor for advice.

Written by: healthplus24 team

Date last updated: May 02, 2015